Alert archive / Utah / Flash Flood Watches in 2021
Flash Flood Watch 10, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Jul 30, 2021, 3:38 AM MDT for 7 counties in Utah. It took effect at Jul 30, 2021, 12:00 PM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2021, 3:38 AM MDT (09:38 UTC)
- In effect from
- Jul 30, 2021, 12:00 PM MDT
- Expired
- Jul 30, 2021, 10:19 PM MDT
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Piute County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 57 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.6 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
226 WGUS65 KSLC 300938 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Salt Lake City UT 338 AM MDT Fri Jul 30 2021 UTZ122>125-128-301745- /O.NEW.KSLC.FF.A.0010.210730T1800Z-210731T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Utah-Lower Washington County-Zion National Park-Southern Mountains-South Central Utah- Including the cities of Milford, Kanab, Alton, St George, Hurricane, Cedar City, Escalante, Springdale, Brian Head, Beaver, and Ivins 338 AM MDT Fri Jul 30 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in Salt Lake City has issued a * Flash Flood Watch for a portion of Utah, including the following areas, South Central Utah, Southern Mountains, Lower Washington County, Southwest Utah and Zion National Park. * From Noon MDT today through this evening. * Thunderstorms capable of producing heavy rainfall will develop late this afternoon and continue into late tonight. The storms are expected to move from southeast to northwest. * Heavy rainfall may result in flash flooding, especially in dry washes, slot canyons, small streams, and urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Church
2 follow-up statements
438 WGUS65 KSLC 302100 FFASLC Flood Watch National Weather Service Salt Lake City UT 300 PM MDT Fri Jul 30 2021 UTZ122>125-128-310600- /O.CON.KSLC.FF.A.0010.000000T0000Z-210731T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Utah-Lower Washington County-Zion National Park-Southern Mountains-South Central Utah- Including the cities of Milford, Kanab, Alton, St George, Hurricane, Cedar City, Escalante, Springdale, Brian Head, Beaver, and Ivins 300 PM MDT Fri Jul 30 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * A portion of Utah, including the following areas, South Central Utah, Southern Mountains, Lower Washington County, Southwest Utah and Zion National Park. * Until Midnight MDT tonight. * Thunderstorms capable of producing heavy rainfall will continue to develop late this afternoon and remain a potential into late tonight. The storms are expected to move from southeast to northwest. * Heavy rainfall may result in flash flooding, especially in dry washes, slot canyons, small streams, and urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ GM
608 WGUS65 KSLC 310419 FFASLC Flood Watch National Weather Service Salt Lake City UT 1019 PM MDT Fri Jul 30 2021 UTZ122>125-128-310530- /O.CAN.KSLC.FF.A.0010.000000T0000Z-210731T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Utah-Lower Washington County-Zion National Park-Southern Mountains-South Central Utah- Including the cities of Milford, Kanab, Alton, St George, Hurricane, Cedar City, Escalante, Springdale, Brian Head, Beaver, and Ivins 1019 PM MDT Fri Jul 30 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch has been cancelled for a portion of Utah, including the following areas, South Central Utah, Southern Mountains, Lower Washington County, Southwest Utah and Zion National Park. The Flood Watch is cancelled. The threat for heavy rainfall has largely ended this evening. $$ WFO SLC
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 3:49 PM MDT, 11 hours 49 minutes earlier.
Area forecast discussion, Jul 29, 3:49 PM MDT, 11 hours 49 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 349 PM MDT Thu Jul 29 2021 .SYNOPSIS...A monsoonal moisture surge will remain across Utah and southwest Wyoming through the weekend. This will result in an extended period of thunderstorm chances with a heavy rain threat, along with temperatures trending slightly below normal. && .SHORT TERM (Through 12z Sunday)...Afternoon satellite and H5 analysis continue to place the area along the western periphery of strong high pressure oriented over the western plains, and beneath a generally light south to southeast flow aloft. Deep layer sub tropical moisture remains in place with PWAT generally above an inch. Some subtle drying from east has occurred across eastern Utah, but mostly at the upper levels an in large is a non factor given breadth in place. Have noted a rapid uptick in convection over the last few hours with focused activity across Iron/Beaver Counties associated with the leading edge of a return flow wave which induced that subtle drying aforementioned. Outside of this focused activity, terrain based thunderstorms have developed over the mountain spine extending from the southern mountains northeast to the Uintas. The current wave lifting NW across southwestern Utah will continue to induce the most widespread storm development into this evening, with increased developed shifting north over time into and across Millard and Juab Counties through that time prior to gradually dissipating. A secondary feature which has been noted in CAMs for a few runs has initiated fairly widespread Thunderstorms over the four corners region, with activity poised to shift north across southeastern and east-central Utah later this evening and through the middle of the night. Elevated flash flood potential exists with this latter wave across portions of the Grand Staircase, Capitol Reef, and portions of the San Rafael Swell where a Flash Flood Watch remains in effect into the early morning hours. For Friday a continued stream of upper level energy will be shifting across southwestern Utah NW across Nevada expanding the breadth of anomalous moisture northwest, while also providing potential for more focused storm development across southwestern Utah once again. Midnight shift will be assessing the potential for Flash Flood Watch need across the southwest as such. Elsewhere, the southeast is expected to be quite suppressed on Friday in wake of tonight's wave passage, but remnants of the wave will likely produce more widespread storms across the north once again. Any storm will continue to carry the potential for locally heavy rainfall given increasingly moist lower levels and environment in place. More of the same for Saturday, but subtleties of weak return flow waves and or inhibition from them remain unknown at this time. The environment will remain primed for another active monsoonal day however. One note on the larger scale for Friday is a slight southerly shift and pivot of the high pressure allowing a more focused southerly flow aloft across the area, this aided by an upper disturbance off the SoCal coast (a feature to take note of for Sunday). .LONG TERM (After 12Z Sunday)...Current projections indicate that Sunday will finally feature an upper-level disturbance of significance to complement the pooled moisture in place and potentially help organize and strengthen thunderstorm development, in the form of a shortwave trough lifting northeastward across the Great Basin on the western periphery of the long-lasted ridge to our east. GEFS ensemble members show decent agreement in the the QPF surface reflection of the wave, although there are some timing differences spanning between Sunday afternoon and Monday afternoon. The NBM QPF probabilities suggest that most guidance favors Sunday afternoon for this additional boost for shower/thunderstorm development, but it's worth mentioned that there has been a trend towards more support of the threat lingering into Monday. We will still need to wait a few days for any level of forecast confidence on this upper-level feature, but assuming it holds we would likely have better confidence leading into that timeframe than recent days in terms of locations of higher threat. This is because high-res models often perform better when they have a synoptic feature to track, instead of terrain-based convective buildups as we've had in recent days. As has been the case all of this week, the main concern remains elevated flash flood potential, especially around any sensitive areas such as slot canyons and burn scars. Temperatures look to bottom out Monday at 5-10 degrees below normal, with the biggest drop below normal for northern Utah and southwest Wyoming. Yes, you read that right - BELOW normal. Of note, SLC has not had a high below 90 since June 26th, and the current forecast finally falls below that mark on Sunday. Global ensembles show high confidence in shutting off the precipitation threat for at least the valleys fairly quickly, with the only uncertainty being around a 12-hr window timing difference of this shutoff and whether it will allow for any activity Tuesday afternoon. This uncertainty is moreso for northern Utah and southwest Wyoming; southern Utah should shut off either way by Tuesday. By the middle of next week onward, convection should become isolated to only the highest terrain (e.g. the Uintas), with more of fair-weather cumulus buildups in the afternoons over terrain elsewhere. This shutoff will occur as a new high pressure ridge builds in from the southwest, bringing drier southwest flow, with some potential for smoke, especially for northern portions of the forecast area. && .AVIATION... KSLC...VFR conditions are expected through the TAF period with typical diurnal wind patterns absent any outflow winds. Showers and thunderstorms have developed over the terrain to the southeast and southwest of the terminal this afternoon, though at this time they are not expected to reach the terminal itself or push outflow winds through it. Additional showers are possible overnight and tomorrow, with a better chance of impacting the terminal itself tomorrow afternoon. Rest of Utah and southwest Wyoming...Showers and thunderstorms will continue to spread northward this afternoon/evening, with more focus into southwest Utah and less in northwest Utah today. Erratic outflow winds are the primary aviation concern, followed by the potential for brief locally heavy rain should a storm impact a terminal directly. Due to the heavy rain, storms will be capable of MVFR/IFR visibilities and may obscure terrain. Outside of storms, VFR conditions will persist. && .FIRE WEATHER...Deep layer moisture remains entrenched across the district and will remain in place through Monday prior to a net drying trend from the west. Daily shower and thunderstorm activity over the mountains and surrounding valleys will remain the norm through Saturday, with Sunday most likely to be most active day of the group as an upper level wave approaches from the west, then lifts through Nevada into the overnight hours. The bulk of these thunderstorms will be capable of locally heavy rain and wetting rains. Regarding RH, values will remain quite elevated through Monday prior to the drying trend. Min RH values will remain >30% in large through that time. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flash Flood Watch until 3 AM MDT Friday for UTZ128>131. WY...None. && Merrill/Van Cleave For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 29, 4:23 AM MDT, 23 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 423 AM MDT Thu Jul 29 2021 UTZ101>131-WYZ021-301030- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 423 AM MDT Thu Jul 29 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms capable of producing heavy rain and gusty winds are expected this afternoon and evening. There is a potential for localized flash flooding, especially in south central Utah and in prone areas such as slot canyons, burn scars, areas of steep terrain, and normally dry washes and streams. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The moist airmass will remain in place through the weekend. Daily showers and thunderstorms capable of heavy rain and gusty winds will occur each afternoon and evening across much of the forecast area during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 29, 9:42 PM MDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
942 PM MDT Thu Jul 29 2021
UTZ113-120-121-300445-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
942 PM MDT Thu Jul 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EMERY...CARBON...
SOUTH CENTRAL DUCHESNE AND SOUTHEASTERN UTAH COUNTIES UNTIL 1045 PM
MDT...
At 941 PM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorm 10 miles northeast of Wellington, or
12 miles east of Price...moving northwest at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible along
with heavy rainfall and frequent lightning.
Locations impacted include...
Price, Helper, Wellington, Sunnyside, East Carbon, Cleveland, Elmo,
Castle Gate, Coal City, Kenilworth and Woodside.
This includes the following highways...
US Route 6 between mile markers 223 and 285.
Utah Route 10 between mile markers 54 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3936 11002 3928 11008 3927 11007 3903 11066
3972 11111 4005 11044 3962 11001 3957 11004
3954 11003 3953 11005 3950 11002 3941 11001
TIME...MOT...LOC 0341Z 146DEG 25KT 3965 11059
ADLocal storm report, Jul 29, 10:52 PM MDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1052 PM MDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM FLASH FLOOD 5 W ESCALANTE 37.76N 111.69W
07/29/2021 GARFIELD UT PARK/FOREST SRVC
SEVERAL REPORTS OF FLASH FLOODING IN AND AROUND
ESCALANTE, INCLUDING BIRCH CREEK. STORM SPOTTERS REPORTED
LOGS AND TREES FLOATING IN THE ESCALANTE RIVER JUST NORTH
OF ESCALANTE. TIME OF EVENT COINCIDENT WITH TIME OF FIRST
REPORT.
&&
ALEX.DESMETLocal storm report, Jul 29, 10:56 PM MDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1056 PM MDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HEAVY RAIN 5 ENE CAINEVILLE 38.36N 110.93W
07/29/2021 U0.00 INCH WAYNE UT DEPT OF HIGHWAYS
DEPARTMENT OF TRANSPORTATION REPORTED WATER OVER THE ROAD
ON SR 24 BETWEEN MILE POSTS 102 AND 105. TIME ESTIMATED
BY RADAR.
&&
ALEX.DESMETLocal storm report, Jul 29, 11:20 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1120 PM MDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN 3 SSW PINTURA 37.31N 113.30W
07/29/2021 M1.92 INCH WASHINGTON UT MESONET
MEASURED BY A UDOT RWIS SITE ALONG INTERSTATE 15 AT MP 29
NEAR BROWSE. DURATION OF RAINFALL WAS 70 MINUTES. 1.70
INCHES OF RAIN FELL IN 30 MINUTES. 0.90 INCHES OF RAIN
FELL IN 10 MINUTES. TIME SET TO ONSET OF HEAVIEST
RAINFALL.
&&
ALEX.DESMETLocal storm report, Jul 29, 11:27 PM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1127 PM MDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM HEAVY RAIN TOQUERVILLE 37.24N 113.29W
07/29/2021 U0.00 INCH WASHINGTON UT 911 CALL CENTER
WASHINGTON COUNTY DISPATCH REPORTS WATER OVER THE ROAD ON
SR 17 NEAR TOQUERVILLE. WATER BRIEFLY DISRUPTED TRAFFIC
FLOW. DEPTH OF WATER UNKNOWN AT TIME OF REPORT.
&&
ALEX.DESMETThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:03 PM MDT | Flash Flood Warning | SLC | Garfield | 117 min |
| Jul 29, 6:03 PM MDT | Special Weather Statement | SLC | Kane | 27 min |
| Jul 29, 6:24 PM MDT | Special Weather Statement | SLC | Kane | 36 min |
| Jul 29, 7:06 PM MDT | Special Weather Statement | SLC | Washington | 24 min |
| Jul 29, 7:16 PM MDT | Special Weather Statement | SLC | Wayne | 29 min |
| Jul 29, 7:23 PM MDT | Special Weather Statement | SLC | Wayne | 37 min |
| Jul 29, 7:40 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 29, 7:41 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 34 min |
| Jul 29, 7:46 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 29, 7:52 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 113 min |
| Jul 29, 8:11 PM MDT | Special Weather Statement | SLC | Iron | 19 min |
| Jul 29, 8:51 PM MDT | Special Weather Statement | SLC | Iron | 39 min |
| Jul 29, 9:01 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 29, 9:42 PM MDT | Special Weather Statement | SLC | Carbon | 63 min |
| Jul 30, 2:17 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 30, 2:18 PM MDT | Special Weather Statement | SLC | Sevier | 42 min |
Nearby
Flash Flood Watches in Utah, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.